Hail, Story
- When
- May 19, 9:42 AM CST
- Where
- Story County, 0.51 mi E of Ames Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.000, -93.610
Thunderstorms moved into northwest Iowa overnight and developed into central Iowa during the morning. Severe parameters were weak with 500 to 1000 J/kg of MUCAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved into northwest Iowa overnight and developed into central Iowa during the morning. Severe parameters were weak with 500 to 1000 J/kg of MUCAPE. CAPE in the -10 to -30 C layer of the atmosphere was in the 100 to 200 J/kg range. There was little downdraft CAPE, but there was 35 to 40 kts of effective shear. The freezing level was around 13,000 feet. Many of the thunderstorms produced small hail. Some of the hail was slightly larger with penny size hail reported with a stronger storm that moved through Ames.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 5:30 AM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT MON MAY 19 2014 .SHORT TERM /TODAY/... ISSUED AT 353 AM CDT MON MAY 19 2014 SOME ISOLATED TO SCATTERED SHOWERS ACROSS THE EASTERN CWA IN VICINITY OF NORTHERN/EASTERN EDGE OF 700 MB THETA-E RIDGE ALOFT. MOISTURE CONVERGENCE ALSO INCREASING ACROSS THE WESTERN CWA...AS LOWER LEVEL MOISTURE TRANSPORT BECOMING ORIENTED INTO WESTERN/CENTRAL IOWA NOW AND INTO THE MORNING HOURS. ALREADY SEEING SOME WEAK ECHOES IN THIS VICINITY SO EXPECT INCREASING CHANCES FOR ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS IN THIS AREA WITH INCREASING MUCAPE AS WELL. AS THIS AREA PUSHES EAST THIS MORNING...BETTER CHANCES FOR WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY EXPECTED ACROSS THE NORTHERN HALF OF THE CWA TOWARD MID/LATE MORNING AS SHORTWAVE RESPONSIBLE FOR CURRENT CONVECTION ACROSS NRN/CNTRL NE PUSHES EAST THROUGH THE STATE. OTHERWISE MAJORITY OF PRECIP SHOULD PUSH THROUGH THE CWA BY THE EARLY AFTERNOON HOURS...WITH FORCING WANING AND WARMER AIR MOVING IN ALOFT. TEMPS SHOULD AGAIN BE WARMER THAN READINGS FROM SUNDAY...BUT WILL BE LIMITED SOME BY THE CLOUD COVER AND PRECIP CHANCES. THEREFORE ONLY HAVE HIGHS IN UPPER 60S NORTH TO UPPER 70S SOUTH. BREEZY TO WINDY CONDITIONS ALSO EXPECTED TODAY WITH A TIGHTENED SFC PRES GRADIENT IN PLACE DUE TO THE DEVELOPING AREA OF SFC LOW PRESSURE ACROSS THE WESTERN CENTRAL/NORTHERN PLAINS. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 353 AM CDT MON MAY 19 2014 PRECIP TRENDS WILL BE THE PRIMARY CONCERN THROUGH THE PERIOD WITH RAINFALL NOW LOOKING LESS LIKELY LATER THIS WEEK. RELATIVELY WEAK CONVECTION MAY BE LINGERING AT THE BEGINNING OF THE PERIOD...MAINLY ACROSS THE NORTH...AS WEAK THETA-E ADVECTION ADVANCES WEST-EAST THROUGH IA AHEAD OF H85/H7 TROUGH PASSAGE. THIS THERMODYNAMIC FORCING SHOULD BE TOWARD THE MS RIVER BY 06Z SO EXPECT POPS ENDING OVERNIGHT. ATTENTION WILL THEN SHIFT TO WEAK SURFACE FRONT CROSSING THE MO RIVER AND EVENTUALLY LAYING OUT SW-NE THROUGH IA DURING PEAK HEATING. SITUATION HAS CHANGED LITTLE OVER THE PAST FEW DAYS WITH ONLY SCATTERED CONVECTION EXPECTED AT WORST. CONVERGENCE WILL BE WEAK ALONG THE BOUNDARY...AND WHILE NAM/GFS SOUNDINGS DO SHOW LITTLE CINH AND MLCAPES PUSHING 2000 J/KG DURING PEAK HEATING...THE SOUNDINGS ALSO SHOW PARCELS WILL NEED TO ESCAPE 1-3KM WARM LAYER BEFORE GETTING MUCH IN THE WAY OF POSITIVE AREA. THIS MAY BE DIFFICULT WITH WEAK CONVERGENCE...BUT JET SEGMENT AND ASSOCIATED WEAK MID LEVEL FORCING WILL BE PASSING AT THE SAME TIME SO STILL FEEL COMFORTABLE WITH LOW END CHANCE POPS CENTRAL AND EAST. SEVERE POTENTIAL REMAINS QUITE CONDITIONAL...BUT IF HEALTHY UPDRAFTS CAN EXCEED 3KM 0-6KM SHEAR IS ADEQUATE FOR ORGANIZATION/ROTATION AND POSSIBLY A FEW LARGE HAIL OR WIND EVENTS. TORNADO POTENTIAL SEEMS QUITE LOW WITH LITTLE 0-1KM SHEAR AND NIL 0-3KM CAPE. ANYTHING THAT DOES FORM WOULD WANE LATER IN THE EVENING WITH LOSS OF INSOLATION. ADDITIONAL SURFACE BASED DEVELOPMENT IS POSSIBLE DURING PEAK HEATING WED...BUT MODELS NOW AGREE PUSHING FRONT TOO FAR SOUTH FOR ANYTHING SUBSTANTIAL. HAVE NOW RELEGATED POPS TO NOTHING MORE THAN TOKEN SLIGHTS FAR SE. AS WAS ANTICIPATED YESTERDAY...THE LATTER PORTION OF THE WORK WEEK LOOKS DRIER WITH MODEL SUITE FOLLOWING PREVIOUS COOLER/DRIER ECMWF RUNS WHICH PLACED MORE EMPHASIS OF GREAT LAKES SURFACE HIGH PRESSURE. HAVE CONTINUED TO PUSH POPS FARTHER SOUTH AND WEST THU AND FRI AND WOULD NOT BE SURPRISED TO EVENTUALLY END UP ENTIRELY DRY IF TRENDS PERSIST. SLY LOW LEVEL FLOW WILL GRADUALLY RETURN INTO THE WEEKEND WITH INCREASED MOISTURE LEADING TO RELATIVELY UNORGANIZED CONVECTIVE POTENTIAL...BUT WITH NO REAL FORCING MECHANISMS ALOFT AND NO SURFACE FEATURES NEARBY ONLY HAVE SLIGHTS FOR NOW. TEMPS WILL REMAIN CLOSE TO NORMAL WITH HIGHS WED THE ONLY REAL CONCERN DUE TO LOW MODEL CONSENSUS. NAM IS MUCH MORE AGGRESSIVE THAN OTHER GUIDANCE...BUT OFTEN HANDLES DEEPER MIXING DAYS BETTER. THIS MAKES SOME SENSE WED WITH A VERY DRY AIRMASS AND DEEP NWLY FLOW. HAVE NOT GONE ALL THE WAY TO THE WARM EXTREME...BUT NUDGED TEMPS UP CLOSER TO NAM IN MOST AREAS...ESPECIALLY CENTRAL AND SOUTH. UPPER MS VALLEY/GREAT LAKES HIGH PRESSURE THU AND FRI WILL MAKE THIS WARMER DAY SHORT LIVED HOWEVER WITH NELY-SELY SURFACE TRAJECTORIES RETURNING. && .AVIATION...19/12Z ISSUED AT 630 AM CDT MON MAY 19 2014 AREA OF LIGHT SHOWERS ACROSS THE EXTREME EASTERN CWA SHOULD EXIT THE CWA WITHIN THE NEXT FEW HOURS...WITH ANOTHER LINE OF SHOWERS/ISOLATED THUNDERSTORMS EXPECTED TO PUSH ACROSS THE CWA THROUGH THE NEXT FEW HOURS MAINLY IMPACTING ALL SITES EXPECT KOTM. A SECONDARY LINE/AREA OF SHOWERS/STORMS ALSO SITUATED CROSS NE NE/SE SD SHOULD SLOW PUSH THROUGH THE NORTHERN CWA TOWARD MID/LATE MORNING. THEREFORE HAVE HIGHLIGHTED MOST TAF SITES WITH VCSH AND A TEMPO GROUP FOR -SHRA. LIGHTNING TO BECOME MORE POSSIBLE TOWARD MID/LATE MORNING WITH AS ACTIVITY MAY BECOME SLIGHTLY MORE VIGOROUS...BUT SOME UNCERTAINTY SO DID LEAVE THUNDER MENTION OUT OF THE TAFS. CHANCES CONTINUE FOR PRECIP AT THE NORTHERN SITES IN THE AFTERNOON/OVERNIGHT HOURS...BUT UNCERTAINTY OVER TIMING/PLACEMENT SO HAVE JUST STUCK WITH A BKN LOWER VFR DECK THROUGH THE REMAINDER OF THE TAF FORECAST PERIOD. GUSTY SOUTHERLY TO SOUTHEASTERLY WINDS EXPECTED...WITH WINDS DIMINISHING SOME THIS EVENING/TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...SMALL AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CDT MON MAY 19 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>084-092>094-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- 540 AM CDT MON MAY 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS RETURN DURING THE AFTERNOON AND EVENING HOURS TUESDAY CENTRAL AND EAST. THE SEVERE WEATHER POTENTIAL IS LOW BUT A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. OTHER MINIMAL CHANCES FOR THUNDERSTORMS EXIST SOUTHEAST LATE WEDNESDAY... SOUTHWEST THURSDAY AND FRIDAY...AND AREA WIDE OVER THE COMING WEEKEND. SEVERE WEATHER THROUGH THIS PERIOD IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY TUESDAY...OTHERWISE IT IS NOT EXPECTED. IAZ085-086-095>097-201100- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 540 AM CDT MON MAY 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS RETURN DURING THE AFTERNOON AND EVENING HOURS TUESDAY. THE SEVERE WEATHER POTENTIAL IS LOW BUT A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. OTHER MINIMAL CHANCES FOR THUNDERSTORMS EXIST OFF AND ON INTO THE COMING WEEKEND. SEVERE WEATHER THROUGH THIS PERIOD IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY TUESDAY...OTHERWISE IT IS NOT EXPECTED. SMALL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
755 AM CDT MON MAY 19 2014
IAZ023-033>035-045-046-191330-
WEBSTER IA-CARROLL IA-SAC IA-POCAHONTAS IA-CALHOUN IA-GREENE IA-
755 AM CDT MON MAY 19 2014
...STRONG THUNDERSTORMS MOVING INTO NORTHWEST IOWA...
AT 754 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF SAC CITY TO
NEAR CARROLL...AND MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SAC CITY...POCAHONTAS...ROCKWELL CITY...LAKE CITY...MANSON...
LAURENS...GLIDDEN...LAKE VIEW...NORTH TWIN LAKE...SOUTH TWIN LAKE...
BLACK HAWK LAKE...POMEROY...FONDA...EARLY...CHURDAN...FARNHAMVILLE...
LOHRVILLE...TWIN LAKES...AUBURN AND LYTTON.
LAT...LON 4256 9514 4256 9491 4282 9491 4291 9483
4291 9479 4225 9430 4201 9476 4248 9521
TIME...MOT...LOC 1254Z 220DEG 28KT 4244 9514 4203 9482
MS MAY 14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
808 AM CDT MON MAY 19 2014
IAZ004-015-191400-
EMMET IA-PALO ALTO IA-
808 AM CDT MON MAY 19 2014
...THUNDERSTORMS AND HAIL MOVING INTO NORTHWEST IOWA...
AT 807 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LINN GROVE...OR 17 MILES SOUTH OF SPENCER...MOVING NORTHEAST AT 30
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...LOST ISLAND LAKE...FIVE ISLAND LAKE...SILVER LAKE...RUSH
LAKE...GRAETTINGER...RUTHVEN...WALLINGFORD...AYRSHIRE...CYLINDER...
CURLEW...RODMAN...EMMETSBURG MUNICIPAL AIRPORT...LOST ISLAND LAKE
STATE PARK AND KEARNEY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4304 9445 4291 9487 4291 9491 4338 9492
4340 9489
TIME...MOT...LOC 1307Z 233DEG 26KT 4290 9524
MS MAY 14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
832 AM CDT MON MAY 19 2014
IAZ023-034-191430-
POCAHONTAS IA-CALHOUN IA-
832 AM CDT MON MAY 19 2014
...LARGE HAIL AND GUSTY WINDS...
AT 831 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF SAC CITY...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...MANSON...NORTH TWIN LAKE...SOUTH TWIN LAKE...POMEROY...
FONDA...ROLFE...GILMORE CITY...TWIN LAKES...LYTTON...PALMER...
VARINA...JOLLEY...TWIN LAKES STATE PARK AND POCAHONTAS MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4288 9445 4256 9444 4253 9445 4239 9486
4247 9486 4248 9490 4251 9491 4256 9492
4265 9491
TIME...MOT...LOC 1331Z 226DEG 23KT 4247 9487
PODRAZIKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT MON MAY 19 2014
IAZ048-049-191615-
STORY IA-MARSHALL IA-
1035 AM CDT MON MAY 19 2014
...NICKEL HAIL AND GUSTY WINDS...
AT 1034 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER IOWA STATE CENTER...OR NEAR AMES...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NEVADA AROUND 1045 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE AMES MUNICIPAL
AIRPORT...ZEARING...KELLEY...ST. ANTHONY...MARSHALLTOWN MUNICIPAL
AIRPORT...COLO...LISCOMB...CLEMONS AND ALBION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4190 9367 4198 9370 4206 9370 4221 9312
4221 9277 4213 9277
TIME...MOT...LOC 1534Z 245DEG 35KT 4198 9365
PODRAZIKThe Des Moines radar (KDMX), 31 km away, was scanning. The volume nearest the first event began at 15:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507048.